Type 2

bbears
By bbears Latest Reply 2013-07-20 23:10:57 -0500
Started 2013-07-19 09:04:07 -0500

Hi I just joined the group. I have been on insulin for 17 days now. At first I was unsure of taking a shot in my stomach. I do alternate sides. I noticed last night on my left side it is bruised. Is this normal??

How do you stop craving the sweets?


4 replies

Dr Gary
Dr GaryCA 2013-07-20 23:10:57 -0500 Report

Hello bbears,

Just wanted to say hi and welcome you to DC. Glad you are here!

You might want to talk to your doctor or diabetes educator about healthy foods that you can substitute for sweets. Also, you might want to check out some of the great recipes here. I also agree with Shelly, distracting yourself with things you enjoy doing, like a hobby, can also help a lot. And remind yourself how avoiding the sweets can make you feel better and be healthier -- that's quite a reward.

I hope you will stay in touch with us.

Gary

ShellyLargent
ShellyLargent 2013-07-19 12:02:02 -0500 Report

Welcome to the Purple Polk-a-dot Tribe! Yes, a little bruising is normal at an injection site. Not sure if this has happened to you yet, also, but a little bit of bleeding from the site can occur too. It just means that you've hit a small blood vessel. That's when I would bruise the most. If the site bled, I could expect to see a bruise later…

As far as curbing the cravings for sweets, I still crave them and I've been on insulin injections / pumping insulin for 12 years… But what helps me is instead of telling myself that I CAN'T have something, I say I'm CHOOSING not to have it. It puts the control back on my side. Honestly, with insulin, you can have the sweets if you want; however, it means taking more insulin to cover the sugars and carbs, and higher blood sugars if you miscalculate the carb to insulin ratio to cover what you eat. Not to mention the possibility of weight gain… Using insulin can be a vicious cycle if you're not careful. Because you can, technically, eat what you want on insulin, some people do (myself included for many years…). But by doing that, you have to take more insulin… The more insulin you have to take, the more weight you pack on… The more weight you pack on, you become more insulin resistant… More resistance, more insulin in needed to cover a "normal" diet… And so on… When I first got my insulin pump, I used it to eat anything and everything I wanted. All I had to do was tell the pump how many carbs I was eating and it took care of the rest. I gained over 50 lbs. in less than year. The pump gave me the freedom I wanted to eat anything (so I thought). I never stopped to think just because I could, did it really mean I should…

I found that really thinking about what I was craving and why I was craving it. If I'm craving just something sweet, in general, then I'm good with a piece of fruit, preferably cold, or 1/2 of a diet soda. If it's something specific, like chocolate, then I have a bag of dark chocolate pieces (Hershey's Special Dark) that I keep in the pantry and I only eat a serving of it (3 pieces, I think). Then I'm done. If I'm craving something because I'm bored, then I try to have easy craft projects or I always have a knitting project in the works that I can pick up. Another good trick is to just go for a walk. By the time I get back, I'm no longer craving that snack.

Harlen
Harlen 2013-07-19 11:55:30 -0500 Report

Ans 1 yes it can happen ,if you pinch it to give the shot its less likely to do it
Ans 2 I vape it gives me the sweet tast without all the carbs.
You can mix match the flaver s to what you like .
H

bbears
bbears 2013-07-20 10:47:11 -0500 Report

Thank you I just have the bruising on one side. Yes I am sad I see everyone eat sweets and I just have to say no. It's hard and I am still learning.:)

Next Discussion: Diabetic Retinopathy »